Tennessee, 2019

Damaging Winds in Tennessee, July 30, 2019

July 30, 2019 · NWS MRX · 2 events in 1 county or zone

A couple thunderstorms became severe in moderately unstable air mass across Southeast Tennessee producing some wind damage from convective gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple thunderstorms became severe in moderately unstable air mass across Southeast Tennessee producing some wind damage from convective gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 12:28 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 30, 12:28 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
128 PM EDT Tue Jul 30 2019

.AVIATION...
Scattered convection is developing over southeast Tennessee and
increasing over central east Tennessee early this afternoon. VCTS
during the afternoon until early evening. Added tempo groups from
18Z at KCHA and slightly later at KTYS and KTRI for increased
thunderstorm activity this afternoon. Expect mainly VFR
conditions outside of any thunderstorms. Storms and showers should
decrease quickly after 00Z. Late night fog likely at KTRI with
MVFR conditions possible especially with rain from storms later
today.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Jul 30, 2:10 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EDT Tue Jul 30 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
310 AM EDT Tue Jul 30 2019 /210 AM CDT Tue Jul 30 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 12:50 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
150 PM EDT Tue Jul 30 2019

TNZ099-100-301830-
Bradley TN-Hamilton TN-
150 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND HAMILTON
COUNTIES UNTIL 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrison, or near Chattanooga, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Rossville, Walden, Lakesite,
Ridgeside, South Cleveland, Harrison, Red Bank, Collegedale, Flat Top
Mountain, East Brainerd, Lookout Mountain, Harrison Bay State Park,
East Ridge, Ooltewah, McDonald, Mowbray Mountain and Middle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8520 3515 8490 3499 8496 3498 8540
TIME...MOT...LOC 1750Z 234DEG 9KT 3509 8515

mjb

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 30, 12:56 PM EST
Where
Hamilton County, 0.69 mi N of (Cha)lovell Fld Chat
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.040, -85.200

Roof damage to a structure was reported at the Chattanooga airport.

Thunderstorm Wind, Hamilton

When
July 30, 1:15 PM EST
Where
Hamilton County, 0.57 mi E of Brainerd Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.030, -85.170

One tree and some power lines were reported down around the vicinity of Skyline Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832822, 832823.